As a dog owner, it is essential to be aware of the risks associated with non-steroidal anti-inflammatory medications, also known as NSAIDs. NSAIDs can help relieve inflammation, fever, and general body pain. These medications, such as Aleve, Advil, and ibuprofen, are safe for humans but can be hazardous to dogs. Veterinary specific NSAIDs are a much safer option to treat pet ailments. However, it is still essential to use these medications with caution and closely follow the directions provided by your veterinarian to avoid potential harm. Veterinary specific NSAIDs can be toxic if taken in large amounts or used incorrectly. If you have any questions about your pet’s medication, contact your veterinarian for more information.
Symptoms of NSAID Poisoning
The symptoms can vary when it comes to NSAID poisoning. As a dog owner, it is important to be mindful of what your pup has access to as well as their surrounding environment. It is easy for curious dogs to get into the medicine cabinet or for you to accidentally give them human medication that could be harmful. NSAID poisoning can exhibit the following symptoms:
- Black-tarry stool
- Abdominal pain
- Lack of appetite
- Increased thirst and urination
All pets, regardless of size, health history, or age, can be affected by NSAID overdoses. Ingesting toxic amounts of NSAIDs can result in acute kidney failure and severe gastric ulceration in both dogs and cats.
Treating NSAID Poisoning in Dogs
If you suspect that your dog is experiencing poisoning from NSAIDs, it is important to contact Pet Poison Helpline and get your pup to the vet clinic immediately. Do not attempt to induce vomiting at home, as it can be very dangerous and put your dog in further danger. Your vet may use activated charcoal to prevent further absorption of the toxins and IV fluids to protect the kidneys. The prognosis of this condition will depend on the dosage consumed. If you have further questions or concerns about NSAID poisoning do not hesitate to contact Pet Poison Helpline at (855) 764-7661 for further information.